Montana, 2008

Damaging Wind in Montana, August 1, 2008

August 1, 2008 · NWS GGW · 1 event in 1 county or zone

A cold front moved through the area from west to east. There was enough mid level moisture along with good lapse rates to support isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front moved through the area from west to east. There was enough mid level moisture along with good lapse rates to support isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 1, 8:18 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 1, 8:18 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
918 PM MDT FRI AUG 1 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
ONLY ADJUSTMENT WAS TO REFINE POPS AND DRY THUNDERSTORM COVERAGE
THIS EVENING. DESPITE SUBSTANTIAL DEWPOINT DEPRESSIONS THROUGHOUT
THE LOWEST 8K FT...A PLUME OF SUBTROPICAL MOISTURE STREAMING INTO
SOUTHERN AND CENTRAL MONTANA HAS MANAGED TO SUPPORT SOME STORMS
WITH A FEW SHOWERS. RECENT CALL TO ONE OBSERVER IN PETROLEUM
COUNTY REVEALED SOME LIGHT RAIN WITH LITTLE/NO WIND. DID HOWEVER
MAINTAIN GUSTY WIND WORDING BASED ON EARLIER OBSERVATIONS FARTHER
UPSTREAM. CONVECTIVE COVERAGE SHOULD INCREASE SOMEWHAT OVERNIGHT
AS CURRENT ACTIVITY ENCOUNTERS BOTH A SOUTHEAST-MOVING COLD FRONT
/CURRENTLY NEAR HAVRE/ AND DEEPER MOISTURE EVIDENT MOSTLY OVER
OUR EAST/NORTHEAST ZONES. MCZ

PREVIOUS SHORT TERM DISCUSSION...
UPPER FLOW BEGINS TO TURN SOUTHWEST AS THE UPPER RIDGE AXIS SHIFTS
EAST OF MONTANA. THE UPPER LOW CENTERED OVER BRITISH COLUMBIA WILL
MOVE INTO NORTHERN SASKATCHEWAN/MANITOBA BY LATE SUNDAY AFTERNOON.
THE RESULTING SW FLOW OVER THE LOCAL REGION WILL SEND SEVERAL
IMPULSES OUR WAY WHICH COULD INITIATE A FEW PERIODS OF STORMS THIS
WEEKEND.

THE FIRST WAVE TONIGHT WILL BE A COLD FRONT THAT SWEEPS ACROSS THE
ZONES FROM THE WEST. 00Z LAPSE RATES WILL SUPPORT MIXING OF STRONG
UPPER WINDS BEHIND FRONT TOWARDS THE SURFACE...WHICH IS ALSO
SUPPORTED BY THE INVERTED V BUFKIT SOUNDING FOR THE SW ZONES. LOW
LEVELS WILL REMAIN DRY IN THE WEST WITH RH VALUES REMAINING IN THE
TEENS UNTIL AFTER SUNSET. HOWEVER SOME MID-LEVEL MOISTURE WILL BE
AVAILABLE FOR A SOME THUNDERSTORMS TONIGHT. SURFACE TROUGH
CENTERED OVER EASTERN MONTANA SHIFTS INTO NORTH DAKOTA TONIGHT
WHICH WILL CHANGE SURFACE WINDS TO THE NORTHWEST. SPC SEE TEXT
PROMOTES THE POSSIBILITY OF ISOLATED STRONG TO SEVERE
THUNDERSTORMS TONIGHT.

COOLER CONDITIONS BEHIND THE COLD FRONT WILL SEND MAXIMUM
TEMPERATURES CLOSER TO NORMAL ON SATURDAY. ANOTHER COLD FRONT
AND MINOR UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE CWA
SATURDAY EVENING. A VORT MAX IS EVIDENT...ALONG WITH SMALL CAPE
AND SLIGHTLY NEGATIVE LIFTED INDEX NUMBERS. SHOULD SEE MORE
THUNDERSTORMS WITH A LITTLE MORE MOISTURE IN THEM. MODELS DO HAVE
EVIDENCE THAT THESE OVERNIGHT STORMS COULD LINGER INTO SUNDAY
MORNING. MAXIMUM TEMPERATURES BEHIND THE COLD FRONT SUNDAY WILL
DROP FURTHER TO SLIGHTLY BELOW NORMAL. SCT

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
NO MAJOR CHANGES TO THE EXTENDED FORECAST. TROF EXITS THE REGION
EARLY IN THE PERIOD WITH RIDGE REBOUNDING TO THE WEST BY MIDWEEK.
THUS COOLER EARLY THEN BACK TO ABOVE NORMAL BY THE END OF THE
WEEK. EBERT

PREVIOUS LONG TERM DISCUSSION...CONFIDENCE WITH THE OVERALL
PATTERN THROUGHOUT MOST OF THE EXTENDED IS ABOVE AVERAGE AS MODELS
HAVE CONVERGED ON SIMILAR SOLUTIONS. THE FINER DETAILS HOWEVER
REMAIN LESS CERTAIN ESPECIALLY CONSIDERING PERIODIC CONVECTIVELY-
INDUCED VORTICITY MAXIMA MOST PRONOUNCED ON THE LATEST GFS.
REGARDLESS...THE UPPER PATTERN WILL FEATURE AN UPPER LOW
/PRESENTLY IN LOWER BRITISH COLUMBIA/ SLOWLY MOTORING EAST ACROSS
THE CANADIAN PRAIRIES AND INTO THE JAMES BAY AREA BY LATE NEXT
WEEK.

A RESIDUAL FRONTAL BOUNDARY SHOULD BE PRESENT ACROSS MONTANA AT
THE START OF THIS PERIOD IN THE WAKE OF THE LOW/S PASSAGE
ON SUNDAY...SO SOME FOCUS STILL EXISTS FOR OCCASIONAL PRECIP
CHANCES SUNDAY NIGHT INTO MONDAY BEFORE THE UPPER FLOW TURNS
NORTHWEST BEHIND THE TROF. THIS FLOW WILL USHER IN A MODIFYING
MARITIME HIGH PRESSURE CENTER RESULTING IN QUIET CONDITIONS. ALL
MODELS AND ENSEMBLES THEN LATCH ONTO A PROGRESSIVE RIDGE NUDGING
ITS WAY EAST ACROSS THE DIVIDE BY MIDWEEK. CONSEQUENTLY...TEMPERATURES
INTO THE FIRST HALF OF NEXT WEEK SHOULD FARE AT OR BELOW NORMAL MOST
PLACES. MCZ

&&

.AVIATION...
VFR. ISOLATED TSTORMS ARE MOVING NORTHEAST INTO NORTHEAST MONTANA
THROUGH THE EVENING. THEY WILL LIKELY PRODUCE GUSTS TO 45 KTS AND
WILL BE ERRATIC IN DIRECTION BUT NORTH WILL MOST LIKELY BE THE
DIRECTION. SKIES CLEAR A BIT FOR SATURDAY BEFORE THE NEXT SYSTEM
MOVES IN SATURDAY NIGHT WITH ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. JAMBA

&&

.FIRE WEATHER...
LOW RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT WILL BE
MAINTAINED THIS EVENING OVER FIRE ZONE 121. A COLD FRONT DROPPING
SOUTHEAST WILL HELP DRIVE ISOLATED THUNDERSTORMS...SOME OF WHICH
WILL BE DRY...THIS EVENING AND OVERNIGHT WITH A PERIOD OF GUSTY NW
WINDS IMMEDIATELY BEHIND THE FRONT. A RED FLAG WARNING REMAINS IN
EFFECT FOR ZONE 121 UNTIL MIDNIGHT TONIGHT WHEN RH VALUES ARE
EXPECTED TO RECOVER SUFFICIENTLY. ELSEWHERE...GUSTY WINDS BEHIND
THE FRONT WILL WORK THEIR WAY EAST AFTER MIDNIGHT...BUT RH VALUES
WILL REMAIN ABOVE CRITICAL THRESHOLDS. SCT/MCZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ121.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 1, 1:46 PM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MDT FRI AUG 1 2008

MTZ016>020-023>027-059>062-021215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
246 PM MDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL BRING ISOLATED THUNDERSTORMS TO THE AREA
TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-021215-
PETROLEUM-GARFIELD-
246 PM MDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 6 PM TO MIDNIGHT THIS EVENING
FOR FIRE WEATHER ZONE 121. A COLD FRONT WILL MOVE THROUGH THE AREA
THIS EVENING WITH ISOLATED DRY THUNDERSTORMS...LOW RELATIVE
HUMIDITY AND GUSTY NORTH TO NORTHWEST WINDS. SOME OF THE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 130 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
August 1, 11:05 PM MST
Where
Richland County, 35 mi WSW of Sioux Pass Dot
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.736, -105.027

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128639.